K. D. POOL, M.D.; HOWARD FEIT, M.D., Ph.D.; JOEL KIRKPATRICK, M.D.
D-penicillamine, a known pyridoxine antagonist (1, 2), is being used with increasing frequency in the treatment of rheumatoid arthritis (3-5). We report here an adverse reaction, a profound sensory and motor neuropathy that responded to the addition of pyridoxine. Because neurologic dysfunction in patients with rheumatoid arthritis can occur as a result of several different forms of peripheral neuropathy the recognition of penicillamine-induced neuropathy may be difficult in these patients and is easily prevented with the use of pyridoxine.
A 55-year-old white woman had a long history of seronegative erosive anodular rheumatoid arthritis. She had sustained involvement of all major
K. D. POOL, HOWARD FEIT, JOEL KIRKPATRICK. Penicillamine-Induced Neuropathy in Rheumatoid Arthritis. Ann Intern Med. 1981;95:457–458. doi: 10.7326/0003-4819-95-4-457
Download citation file:
Published: Ann Intern Med. 1981;95(4):457-458.
Neurology, Neuropathy, Rheumatoid Arthritis, Rheumatology.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use